Duke Mathematical Journal

Accretive system Tb-theorems on nonhomogeneous spaces

F. Nazarov, S. Treil, and A. Volberg

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove that the existence of an accretive system in the sense of M. Christ is equivalent to the boundedness of a Calderón-Zygmund operator on L2(μ)$. We do not assume any kind of doubling condition on the measure $\mu$, so we are in the nonhomogeneous situation. Another interesting difference from the theorem of Christ is that we allow the operator to send the functions of our accretive system into the space bounded mean oscillation (BMO) rather than L\sp . Thus we answer positively a question of Christ as to whether the L\sp -assumption can be replaced by a BMO assumption.

We believe that nonhomogeneous analysis is useful in many questions at the junction of analysis and geometry. In fact, it allows one to get rid of all superfluous regularity conditions for rectifiable sets. The nonhomogeneous accretive system theorem represents a flexible tool for dealing with Calderón-Zygmund operators with respect to very bad measures.

Article information

Duke Math. J. Volume 113, Number 2 (2002), 259-312.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 42B25: Maximal functions, Littlewood-Paley theory
Secondary: 47B38: Operators on function spaces (general)


Nazarov, F.; Treil, S.; Volberg, A. Accretive system Tb -theorems on nonhomogeneous spaces. Duke Math. J. 113 (2002), no. 2, 259--312. doi:10.1215/S0012-7094-02-11323-4. http://projecteuclid.org/euclid.dmj/1087575252.

Export citation


  • M. Christ, A $T(b)$ theorem with remarks on analytic capacity and the Cauchy integral, Colloq. Math. 60/61 (1990), 601--628.
  • R. R. Coifman, P. W. Jones, and S. Semmes, Two elementary proofs of the $L^2$ boundedness of Cauchy integrals on Lipschitz curves, J. Amer. Math. Soc. 2 (1989), 553--564.
  • R. R. Coifman and G. Weiss, Analyse harmonique non-commutative sur certains espaces homogènes, Lecture Notes in Math. 242, Springer, Berlin, 1971.
  • G. David, Opérateurs intégraux singuliers sur certaines courbes du plan complexe, Ann. Sci. École Norm. Sup. (4) 17 (1984), 157--189.
  • --. --. --. --., Unrectifiable $1$-sets have vanishing analytic capacity, Rev. Mat. Iberoamericana 14 (1998), 369--479.
  • --. --. --. --., Analytic capacity, Calderón-Zygmund operators, and rectifiability, Publ. Mat. 43 (1999), 3--25.
  • --. --. --. --., ``Analytic capacity, Cauchy kernel, Menger curvature, and rectifiability'' in Harmonic Analysis and Partial Differential Equations (Chicago, 1996), Chicago Lectures in Math., Univ. of Chicago Press, Chicago, 1999, 183--197.
  • G. David and J.-L. Journé, A boundedness criterion for generalized Calderón-Zygmund operators, Ann. of Math. (2) 120 (1984), 371--397.
  • G. David, J.-L. Journé, and S. Semmes, Opérateurs de Calderón-Zygmund, fonctions para-accrétives et interpolation, Rev. Mat. Iberoamericana 1 (1985), 1--56.
  • G. David and P. Mattila, Removable sets for Lipschitz harmonic functions in the plane, Rev. Mat. Iberoamericana 16 (2000), 137--215.
  • K. J. Falconer, The Geometry of Fractal Sets, Cambridge Tracts in Math. 85, Cambridge Univ. Press, Cambridge, 1986.
  • J. B. Garnett, Bounded Analytic Functions, Pure Appl. Math. 96, Academic Press, New York, 1981.
  • P. W. Jones, Rectifiable sets and the traveling salesman problem, Invent. Math. 102 (1990), 1--15.
  • P. W. Jones and T. Murai, Positive analytic capacity but zero Buffon needle probability, Pacific J. Math. 133 (1988), 99--114.
  • P. Koosis, Introduction to $H_p$ Spaces, London Math. Soc. Lecture Note Ser. 40, Cambridge Univ. Press, Cambridge, 1980.
  • P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, Cambridge Stud. Adv. Math. 44, Cambridge Univ. Press, Cambridge, 1995.
  • P. Mattila, M. S. Melnikov, and J. Verdera, The Cauchy integral, analytic capacity, and uniform rectifiability, Ann. of Math. (2) 144 (1996), 127--136.
  • M. S. Melnikov, Estimate of the Cauchy integral over an analytic curve, Sb. Math. 71 (1966), 503--514.
  • --. --. --. --., Analytic capacity: A discrete approach and the curvature of measure, Sb. Math. 186 (1995), 827--846.
  • M. S. Melnikov and J. Verdera, A geometric proof of the $L^2$ boundedness of the Cauchy integral on Lipschitz graphs, Internat. Math. Res. Notices 1995, 325--331.
  • T. Murai, A Real Variable Method for the Cauchy Transform, and Analytic Capacity, Lecture Notes in Math. 1307, Springer, Berlin, 1988.
  • F. L. Nazarov and S. R. Treil, The hunt for a Bellman function: Applications to estimates for singular integral operators and to other classical problems of harmonic analysis, St. Petersburg Math. J. 8 (1997), 721--824.
  • F. Nazarov, S. Treil, and A. Volberg, Cauchy integral and Calderón-Zygmund operators on nonhomogeneous spaces, Internat. Math. Res. Notices 1997, 703--726.
  • F. Nazarov, S. Treil, and A. Volberg, Weak type estimates and Cotlar inequalities for Calderón-Zygmund operators on nonhomogeneous spaces, Internat. Math. Res. Notices 1998, 463--487.
  • F. Nazarov, S. Treil, and A. Volberg, $Tb$-theorem on non-homogeneous spaces, preprint, 1999, http://math.msu.edu/~volberg
  • F. Nazarov and A. Volberg, On analytic capacity of portions of continuum and a theorem of Guy David, preprint, 1999, Erwin Schrödinger International Institute for Mathematical Physics, ESI 718, http://esi.ac.at/preprints/ESI-Preprints.html
  • E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, with assistance of Timothy S. Murphy, Princeton Math. Ser. 43, Monogr. Harmon. Anal. 3, Princeton Univ. Press, Princeton, 1993.
  • X. Tolsa, Cotlar's inequality without the doubling condition and existence of principal values for the Cauchy integral of measures, J. Reine Angew. Math. 502 (1998), 199--235.
  • --. --. --. --., $L^2$-boundedness of the Cauchy integral operator for continuous measures, Duke Math. J. 98 (1999), 269--304.
  • --------, Curvature of measures, Cauchy singular integral, and analytic capacity, Ph.D. dissertation, Universitat Autònoma de Barcelona, 1998.
  • --------, $\BMO, \mathcalH^1$, and Calderón-Zygmund operators for non doubling measures, preprint.
  • J. Verdera, On the $T(1)$-theorem for the Cauchy integral, Ark. Mat. 38 (2000), 183--199.